News & Events
August 1, 2014
Vitamin supplements may prevent drug-induced hearing loss

The drug gentamicin can provide effective treatment for people with bacterial infections that are resistant to other antibiotics, but this medication can cause a serious side effect, too: hearing loss

University of Florida researchers have discovered that a dietary supplement shows promise for protecting against drug-induced hearing loss when taken during gentamicin treatment. The findings of this study in rodents appear online ahead of print in the Journal of the Association for Research in Otolaryngology.

Gentamicin belongs to a class of antibiotics called aminoglycosides. They are used to treat infections that are resistant to other antibiotics, including penicillin or amoxicillin. Aminoglycosides are prescribed in the U.S. for conditions such as multidrug-resistant tuberculosis or for frequent lung infections experienced by patients with cystic fibrosis.

READ MORE
Share: